Serotonin is a natural chemical or hormone produced in the body that stabilizes mood, feelings of wellbeing, happiness, and functions like sleeping, eating, and digestion.
Like other neurotransmitters, serotonin facilitates communication between cells. A lack of serotonin is linked to depression, but what about high levels of serotonin? Serotonin syndrome is when high levels of serotonin accumulate in the body. As a Heartland drug rehab, not only are we familiar with the role serotonin plays in addiction, but we also know what happens when a person experiences serotonin syndrome. We’re looking into the causes of serotonin syndrome, including drug abuse, and the signs to look out for.
What Causes Serotonin Syndrome?
The causes of serotonin syndrome usually include the use of two or more medications, illicit drugs, or supplements that increase serotonin levels in the central nervous system (CNS).
Below is a list of drugs that cause serotonin syndrome:
- Antidepressants: selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants, and monoamine oxidase inhibitors (MAOIs)
- Medications for migraines: almotriptan, naratriptan, sumatriptan
- Illicit drugs: LSD, ecstasy (MDMA), cocaine, and amphetamines
- Supplements: St.John’s Wort, ginseng, pure tryptophan, SAMe (S-adenosyl-L-methionine), and 5-HTP
- Over-the-counter drugs: Robitussin DM, Delsym, granisetron, metoclopramide, droperidol, ondansetron, and Linezolid
People who abuse any of these drugs are more likely to experience serotonin syndrome alongside a variety of other complications. While individuals who are not addicted to any substances can simply speak to their doctor about switching medications, people with drug addictions may require care like our inpatient substance abuse treatment Illinois to avoid serotonin syndrome.
How Do You Know If You Have Serotonin Syndrome?
Serotonin plays a role in regulating functions like blood flow, digestion, mood, body temperature, and breathing. High levels of this chemical can affect these functions, producing potentially life-threatening side effects.
The serotonin syndrome symptoms can last from minutes to hours, and increasing the dose of a drug or taking new ones can increase the likelihood of it occurring. Some common signs of serotonin syndrome include:
- Muscle spasms
- Muscle rigidity or stiffness
- Shivering and tremors
- Stomach pain
- Nausea and vomiting
- Rapid heartbeat (tachycardia)
- High blood pressure
- Overactive reflexes (hyperreflexia)
- Excessive sweating
- Dilated pupils
While mild serotonin syndrome is characterized by the above symptoms, people with more severe cases may experience side effects like irregular heartbeat, fever, unresponsiveness, seizures, and coma. Individuals who regularly take or abuse certain medications, especially antidepressants, are at a higher risk of serotonin syndrome.
Drug abuse can cause a severe chemical imbalance in the brain that involves more than just serotonin. If you or someone you know has a drug problem, get help now. Call Banyan Heartland today at 888-280-4763 for more information about our Illinois drug treatment programs.